The use and availability of proton pump inhibitors (PPI) have become very convenient. The common over-the-counter names of these drugs are esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec). They are used to treat heartburn and recommended to be used for no more than 14 days. But there seems to be an overuse of proton pump inhibitors. Unfortunately 1/4 of patients end up taking these drugs for over 1 year, and the majority of the time, these drugs are over-used (2/3 of patients) with no indication for treatment.
When you overuse proton pump inhibitors for the long term, you have an overproduction of acid producing parietal cells, and when these drugs are discontinued, you have a hyperacid environment and the symptoms return which is why people stay on them. There are some indications for staying on these acid blockers. They include: High grade erosive gastritis, Barrett’s esophagus, esophageal strictures from gastroesophageal reflux (GERD), gastroprotection of those at high risk for GI bleed, protection from idiopathic pulmonary fibrosis, eosinophilic esophagitis and Zollinger-Ellison syndrome. So it’s between you and your practitioner on whether long-term treatment is necessary and whether the benefits outweigh the risks. And yes…there are risks.
We need to remember that we need stomach acids for absorption of many nutrients, primarily proteins and minerals. Deficiencies include Vitamin B12, iron, calcium, magnesium, zinc, and folic acid. Other dangers associated with long-term use of PPI’s include osteoporosis, kidney disease, pneumonia, stroke and contracting Clostridium difficile (C.diff) bacterium.
The real concern of the progression to adenocarcinoma with Barrett’s esophagus would make the decision of staying on PPI’s quite easy, except for the fact that studies have found no protective effect.
The same goes for eosinophilic esophagitis which is an allergic condition that occurs in the esophagus. The esophagus becomes inflamed and has difficulty contracting properly, getting more narrow and developing rings or abscesses. Although acid suppression helps manage the symptoms of eosinophilic esophagitis, it should only be used after eliminating foods that are triggering an allergic reaction. Eliminating the triggered foods cures the problem in about 50% of patients. There is also some concern that staying on PPI’s may continue to promote the condition. Acid activates proteolytic enzymes to help break down food to make it more digestible. When acid is not available to stimulate digestion, then exposure to undigested foods can trigger eosinophilic inflammation along the gut’s immune system.
So how can we de-prescribe these medications?
- Identify foods that trigger your symptoms. Tomato based foods, caffeine and alcohol are common triggers I see clinically. I recommend a food list to my patients that can be found on line. Foods that cause GERD.
- I treat my patients naturally for a condition known as Helicobacter Pylori (H. Pylori), a bacteria that lives in the digestive tract which can cause similar symptoms as acid reflux and can lead to ulcers in the lining of the stomach. I use a combination product that has mastic gum, bismuth and zinc called “Pyloracil”. Mastic gum is a resin, or sap-like substance that comes from the mastic tree grown in the Mediterranean. It helps reduce stomach acid and protects the stomach and intestinal lining. Studies have shown it also fights bacteria including H. Pylori. I recommend using it for 3 weeks while reducing their PPI from twice daily to once a day or if once a day use, to 1 every other day.
- If patients develop heartburn when reducing their PPI dose, I recommend “D-Limonene”, which is an orange peel extract on the days they are off of their medication. This can neutralize gastric acid and supports normal peristalsis. It has been used for the relief of heartburn and GERD.
- Deglycyrrhizinated licorice works well by soothing the stomach lining. You can find this over the counter in chewable tablets.
- Melatonin can help symptoms if they primarily occur at night. This sleep hormone increases the tone of the lower esophageal sphincter. Start with 1-3 mg before bed.
- Acupuncture can also be helpful.
- Stop the use of non steroidal anti-inflammatory medications (NSAID’s), which includes Naproxen, Ibuprofen and Diclofenac to name a few.
If a person has recurring symptoms that last over 3 weeks after stopping their PPI then they should contact their practitioner for possible referral to a GI specialist for an endoscopy. Make sure you discuss all your over-the-counter meds and supplements with your practitioner.
References: Rakel, D. Clinical Practice Update on De-Prescribing PPI’s. Primary Care. March 17, 2022.
Sun, J. D-Limonene: Safety and Clinical Applications. PubMed.ncbi.nlm.nih.gov. Altern Med Rev. 2007 Sept.